Kratom overdoses on the rise

EMBED </>More Videos

Kratom overdoses on the rise: John Rawlins reports on Action News at 4:30 p.m., August 21, 2018

What we call Kratom begins as a plant related to coffee and grows in Southeast Asia.

After drying, its leaves are crushed into powder, placed in capsules and widely sold at herbal shops and online.

It's popular for both energy gain and pain control. Some say they use it to off-set issues tied to addiction to opioids like Oxycodone and heroin.

But taken in high doses Kratom can behave like an opioid.

"At really, really high doses it can suppress a patient's level of consciousness to where they can stop breathing and die," said Dr. Rob Bassett of the Poison Control Center.

The potential for overdosing has some in the government wanting to ban Kratom from open sales, or make it a schedule one drug.

Bassett said the idea of using an unregulated plant material as a home remedy that could lead to overdosing and death is not a sound plan.

"I would strongly encourage anybody who is watching right now who suffers from opioid addiction or cares about somebody who does to contact the local public health venues that have referral lines for certified and bona fide treatment options," he said.

For more information, contact the Philadelphia Department of Behavioral Health at 888-545-2600

------
Send a News Tip to Action News
Learn More About 6abc Apps
Related Topics:
healthpennsylvania newsoverdoseopioidsherbal supplements
(Copyright ©2018 WPVI-TV. All Rights Reserved.)